Our expert says:
I am sorry to hear that you have been diagnosed with bipolar disorder and have gained so much weight. Many so-called psychotropic medications such as Epilim and Seroquel, list weight gain as a side-effect. It is important that you take your medications as prescribed to treat your bipolar disorder, but it may be an idea to discuss this weight gain with the prescribing doctor. Also ask the doctor if these medications possibly affect your insulin levels and if they can induce insulin resistance. If you undergo tests for insulin resistance (IR) and if you should be diagnosed with IR, I would recommend that you consult a registered dietitian, because the correct diet is one of the most important factors in treatment. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area. The dietitian will take your IR, bipolar disorder, current medications and other conditions such as overweight, into account when working out a diet for you, which will be based on low-fat foods with a low glycaemic index (GI). Click on 'Diet & Nutrition' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Also click on ‘Food as Medicine' on the Diet Site and then on ‘Type 2 diabetes’. Patients with IR do respond to a low-fat, low-GI diet and daily exercise with weightloss, so please investigate if you suffer from IR or not.
Keep up the exercise - do 30 or more minutes a day of aerobic exercise such as skipping or cycling which you can do on your own. The exercise will not only help for the IR and weightloss, but improve your mood.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.